# SDR 2020FA0000150

- Difficulty date: February 12, 2020
- Submitted: February 12, 2020
- Operation: General aviation
- Aircraft: N116FS
- Make and model: Adams A55S
- Aircraft serial: 171
- System (JASC): 5102 · Balloon Reports
- Part: Vent
- Condition: Out Of Tolerance
- Location: Envelope
- Component: Envelolpe, Adams
- Component part number: A55S
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE PULLEYS USED IN THE VENT (RED) LINE ASSEMBLY ONE AT THE PARACHUTE AND ONE AT THE SIDE TO THE ENVELOPE NEAR THE BOTTOM ARE UNDER DESIGNED AND NOT RAISED FOR THE FORCES NEEDED TO SET/OPEN THE PARACHUTE.  BOTH BALLOONS HAVE HAD TOTAL FAILURES OF BOTH PULLEYS.  THIS HAS OCCURRED DURING NORMAL FLYING OVER 300 HOURS ON EACH BALLOON.  IT IS NOTED THAT THESE BALLOONS ARE PART OF A FLIGHT SCHOOL AND AS SUCH SEE MORE FLIGHTS AND MORE VENT LINE OPERATIONS DURING TRAINING THAN A PRIVATELY OWNED BALLOON.  IT IS MADE MORE APPARENT BY THE EXCESSIVE FORCE NEEDED TO RESET AND TO OPEN THE PARACHUTE ON THE ADAMS/APR DESIGNS.  THIS EXCESSIVE FORCE HAS BEEN NOTED ON LARGER (125,000FT3) VERSIONS AS WELL, AND HAS BEEN REPORTED TO THE MANUFACTURER ON NUMEROUS OCCASIONS, WITH NO SOLUTIONS.  THE PULLEYS APPEAR TO BE STANDARD OFF THE SHELF PARTS AVAILABLE FROM NORMAL HARDWARE STORES.  THE RECOMMENDATION TO SOLVE THE ISSUE IS AN IMMEDIATE EMERGENCY AD GROUNDING ALL ADAMS/APR BALLOONS FROM FURTHER FLIGHT UNTIL AN ADEQUATE PULLEY IS PROVIDED AND RETRO FITTED INTO ALL EXISTING BALLOONS MANUFACTURED BY THE ADAMS/APR COMPANY BY THE COMPANY.
